Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

August 11, 2021Hamilton County, Herkimer County, New York

NWS Albany, NY issued this special weather statement at Aug 11, 2021, 12:09 AM EDT for Hamilton County, Herkimer County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 12:09 AM EDT (04:09 UTC)
Expired
Aug 11, 2021, 1:15 AM EDT
In force
66 min
Issued by
NWS Albany, NY
Hail
0.25 in
Wind
30

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 90 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS81 KALY 110409
SPSALY

Special Weather Statement
National Weather Service Albany NY
1209 AM EDT Wed Aug 11 2021
 
NYZ032-033-038-110515-
Northern Herkimer NY-Hamilton NY-Southern Herkimer NY-
1209 AM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of southwestern Hamilton
and Herkimer Counties through 115 AM EDT...

At 1208 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Ohio to near Middleville
to near Clayville. Movement was northeast at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ilion, Herkimer, Little Falls, Speculator, Mohawk, Frankfort,
Dolgeville, Ohio, West Winfield, Lake Pleasant, Newport, Middleville,
Poland, Cold Brook, Jordanville, Eighth Lake Campground, Golden Beach
Campground, Moffitt Beach Campground, Nicks Lake Campground and Lake
Durant Campground.

This includes Interstate 90 between exits 29A and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4322 7507 4326 7516 4330 7515 4333 7508
      4365 7511 4390 7431 4348 7439 4327 7466
      4329 7471 4317 7470 4308 7477 4302 7474
      4288 7476 4290 7488 4283 7491 4291 7510
      4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 0408Z 232DEG 30KT 4347 7488 4318 7493 4297 7520 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

BGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 10:16 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 10, 10:16 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1016 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Dangerous heat conditions the rest of the work week with the
most oppressive day Thursday. Isolated to scattered showers and
thunderstorms will occur each day mainly during the afternoon
and evening with the best chances expected Thursday. Storms
will be capable of producing locally heavy rainfall.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Isolated to scattered showers and storms in the southern
Adirondacks tracking NE. Trailing scattered showers and storms
just east of Lake Ontario tracking NE. Isolated to scattered
showers around the Finger Lakes tracking NE. Few showers in
eastern Catskills, too.

Upper energy weakening as it approaches our region and lifts NE
into Canada. Area soundings from 00Z show some instability but
also some midlevel capping and very weak wind flow/forcing. The
developing showers will track through our region between
midnight and daybreak and again, isolated to scattered and
mainly showers. The best chances for thunder closest to the
upper dynamics in the southern Adirondacks, where showers and
storms likely the rest of this evening but just scattered after
midnight. Minor adjustments to rain chances, sky cover and
temperatures through the night.

PREVIOUS DISCUSSION:
The short wave over the Great Lakes will move eastward through
tonight passing across Quebec. Convection finally initiated
across the local area to the northwest of the Capital District.
Overall guidance has not been handling convection well across
the region. With southeast flow across the area we have marine
influences. Clouds have been stubborn to lift and mix out. Mid-
level lapse rates are weak. Based on SPC mesoscale analysis
mixed layer CAPE is up to 1000 J/kg across eastern NY and
dropped quickly across western New England. The threat for
severe appears minimal. Milder and muggier tonight with lows
only down into the mid 60s to lower 70s with dew points in the
60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Wednesday will be the beginning of dangerous heat conditions
across the region. A Heat Advisory remains in effect for
Wednesday from 11 am to 8 pm excluding northern Herkimer,
Hamilton and western Windham counties.

Excessive Heat Watch remains in effect the Hudson Valley
for the Poughkeepsie area northward to the Saratoga and Glens
Falls, the central and southern Taconics and northwestern
Connecticut. Northern Saratoga and southeast Warren counties
where added with this afternoon's forecast.

Temperatures are expected to rise into the lower 90s up the
Hudson Valley from the Poughkeepsie area north into the Lake
George Saratoga region, into portions of northwestern
Connecticut , southern Berkshires and some locales in the Mohawk
Valley. Otherwise highs in the 80s with any 70s limited to the
high terrain of the western Adirondacks. These temperatures
combined with dew points in the upper 60s to lower 70s will
create dangerous heat conditions with heat indices in the mid
90s to low 100s.

Chances for isolated to scattered convection expected Wednesday
afternoon and evening. Some weak ridging aloft is expected to
cross the area in the morning between short waves. Initiation of
coverage is not expected until mid-afternoon as the next short
wave approaches. The Storm Prediction Center has a marginal
risk for severe for areas mainly west of the Hudson River for
Wednesday. Mid-layer lapse rates will still be rather weak but
greater instability is expected.

Thursday expected to hotter and more humid than Wednesday.
Excessive Watch expected to be upgraded to a warning with heat
index values up to around 105 degrees with other areas needing
heat advisories for heat index values in the mid 90s to low
100s. Temperatures are expected to rise into the lower/mid 90s
up the Hudson Valley from the Poughkeepsie area north into the
Lake George Saratoga region, across northwestern Connecticut
into the Berkshires and some locales in the Mohawk Valley with
80s across the higher terrain mainly above 1500 feet. Dew
points will be a bit higher upper 60s to mid 70s.

Chances for convection Thursday will be greater as a short wave
rotates about the upper level low over Hudson's Bay. Should get
some weak height falls, steeper lapse rates around 6.5 C/km and
greater instability. Initiation expected in the afternoon. The
Storm Prediction Center has a marginal risk for severe across
the entire area for Thursday.

Precipitable water values will be high so any storm is capable
of locally heavy downpours. Some minor flooding of urban, poor
drainage  and low lying areas with isolated flash flooding a
possibility.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Oppressive heat and humidity continues into Friday with potential
for strong to severe weather thanks to an incoming cold front. The
boundary finally pushes through the region on Saturday, giving us
additional chances for showers and embedded storms before it clears
the region by Saturday night. Then, Canadian high pressure builds
into the Northeast Sunday into much of the upcoming work week giving
us pleasant weather. Read on for details.

Southwest flow ahead of our trough positioned in southern Canada
will continue to pumping in a hot and humid air mass into much of
the Northeast on Friday. With 850hPa isotherms once again ranging
between +18C and +20C or +2 to +2.5 STDEV above normal, expect
temperatures to easily top out into the low to mid 90s for the third
day in a row for most of the Hudson and parts of the Mohawk Valley.
Since we will be under the same air mass, dew points will once again
rise into the low to mid 70s giving us heat index values (or the
"feel-like" temperatures) again climbing to 100 - 105F. We issued an
excessive heat watch for Friday given these conditions for the
valley areas in Columbia, Greene, Dutchess and Ulster counties. A
heat advisory will likely be needed for the remaining parts of the
Hudson and Mohawk Valley.

Besides the heat/humidity, a cold front will gradually be
progressing south and east through western and central NY as our
upper level trough continues to slowly push eastward. With a 595dm
ridge centered off the coast of the Carolinas, confidence is growing
that this boundary will remain well to our north/west most of the
day. However, the boundary looks to approach our southern Adirondack
and western Mohawk Valley areas towards sunset so we will have to
monitor convection by late afternoon into the evening. With such a
hot and humid air mass in place and upper level flow gradually
increasing through the day, we should likely will see a high CAPE
and moderate shear environment so any type of forcing for ascent
will likely initiate some showers/storms and could produce strong to
severe weather. Heavy downpours will be also be possible given PWATs
in excess of 2 inches.

Our cold front continues shifting south/eastward towards eastern NY
Friday night and with heights falling and weak impulses embedded in
the southwest flow, chances for showers/storms continue through the
night. The severe weather potential will also continue as moderate
mid-level flow will produce deep layer shear values that are
supportive for organized convection. Very warm and humid conditions
will also linger overnight.

There remains some discrepancies on the cold front's time of arrival
among the deterministic guidance. The GFS and CMC suggest it arrives
Saturday morning while the ECWMF delays it until Saturday afternoon.
With such a strong ridge in place over the western Atlantic, the
slower ECWMF solution seems reasonable so we continue to show chance
POPs through Friday night into most of Saturday. The base of the
trough also swings through the St. Lawrence River Valley on Saturday
and the latest guidance continues to suggest this could allow a weak
low to develop along the boundary, producing some periods of showers
and storms for much of area, especially from the Capital District
south and east. Between possible precipitation and the cold front
moving through the area, temperatures should not be as hot as
previous days, only reaching into the low to mid 80s. However, it
will likely still be quite humid.

The cold front finally exits the region Saturday night with
northwest flow ensuing in its wake giving us relief from the
oppressive humidity. Expect very pleasant conditions Sunday and
Monday as Canadian high pressure strengthens overhead with lower dew
points finally in place. Warm and humid conditions look to return by
the middle of next week.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
A shower could brush KGFL this evening, otherwise radar and
satellite imagery shows no rain approaching KALB, KPSF and KPOU.
Some isolated showers or storms cold form later and be in the
vicinity of the TAF sites but only putting VCSH between about
07Z-12Z.

Cooling through the night and increasing low level moisture will
support redevelopment of low ceilings and some fog, with any fog
mainly around KGFL. Ceilings will drop to the MVFR/IFR range
after about 08Z and will stay low until the clouds break up
between 13Z-15Z.

VFR ceilings after 15Z and through Wednesday afternoon. There
could be some isolated showers and storms late Wednesday
afternoon but too isolated to include VCSH.

South winds tonight at 10 to 15 Kt at KALB and KGFL, diminishing
to 6 Kt or less. South to southeast winds at 6 Kt or less KPOU
and KPSF. South winds increase to near 10 Kt Wednesday morning
and continue through the afternoon.

Outlook...

Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Hot and humid conditions the rest of the work week. Isolated to
scattered showers and thunderstorms will occur each day mainly
during the afternoon and evening with the best chances expected
Thursday. Storms will be capable of producing locally heavy
rainfall.

&&

.HYDROLOGY...
Hot and humid conditions the rest of the work week. Isolated to
scattered showers and thunderstorms will occur each day mainly
during the afternoon and evening with the best chances expected
Thursday. Storms will be capable of producing locally heavy
rainfall. With the expected coverage of storms widespread hydro
issues are not expected. However, flow will be weak and high
precipitable water values so storms will be capable of locally
heavy downpours. Flow will gradually increase as the week
progresses. Some minor flooding of urban, poor drainage and low
lying areas with isolated flash flooding a possibility.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from 11 AM to 8 PM EDT Wednesday for CTZ001-013.
     Excessive Heat Watch from Thursday morning through Thursday
     evening for CTZ001-013.
NY...Heat Advisory from 11 AM to 8 PM EDT Wednesday for NYZ038>043-
     047>054-058>061-063>066-082>084.
     Excessive Heat Watch from Thursday morning through Thursday
     evening for NYZ041-049-050-052-053-059>061-064>066-083.
     Excessive Heat Watch from Friday morning through Friday
     evening for NYZ059-060-064-065.
MA...Heat Advisory from 11 AM to 8 PM EDT Wednesday for MAZ001-025.
VT...Heat Advisory from 11 AM to 8 PM EDT Wednesday for VTZ013-015.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/NAS
SHORT TERM...IAA
LONG TERM...Speciale
AVIATION...NAS
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Aug 10, 5:10 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
510 PM EDT Tue Aug 10 2021

CTZ001-013-NYZ049-050-052-053-061-066-111200-
Northern Litchfield-Southern Litchfield-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Columbia-
Eastern Dutchess-
510 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Taconics and the Capital District.

.DAY ONE...Tonight.

There is a chance for scattered thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Watch.

There is a chance for thunderstorms Wednesday through Friday, mainly
during the afternoon and evening hours. There is a marginal risk for
severe thunderstorms with damaging winds Wednesday. Locally heavy
rain from thunderstorms could produce ponding of water on roadways
and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ059-060-064-065-111200-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
510 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for the eastern Catskills and
central Taconics.

.DAY ONE...Tonight.

There is a chance for scattered thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Watch.

There is a chance for thunderstorms Wednesday through Friday, mainly
during the afternoon and evening hours. There is a marginal risk for
severe thunderstorms with damaging winds Wednesday and Thursday.
Locally heavy rain from thunderstorms could produce ponding of water
on roadways and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ038>040-042-043-047-048-051-054-058-063-082-084-VTZ013-
015-111200-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer-
Western Greene-Western Ulster-Northern Fulton-Southern Washington-
Bennington-Eastern Windham-
510 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for western Massachusetts,
southern Vermont and the Mohawk Valley, eastern Catskills, Upper
Hudson Valley, and northern Taconics.

.DAY ONE...Tonight.

There is a chance for scattered thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for thunderstorms Wednesday through Friday, mainly
during the afternoon and evening hours. There is a marginal risk for
severe thunderstorms with damaging winds Wednesday and Thursday.
Locally heavy rain from thunderstorms could produce ponding of water
on roadways and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ041-083-111200-
Northern Saratoga-Southeast Warren-
510 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for parts of the Upper Hudson
Valley.

.DAY ONE...Tonight.

There is a chance for scattered thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Watch.

There is a chance for thunderstorms Wednesday through Friday, mainly
during the afternoon and evening hours. There is a marginal risk for
severe thunderstorms with damaging winds Wednesday and Thursday.
Locally heavy rain from thunderstorms could produce ponding of water
on roadways and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-VTZ014-111200-
Northern Herkimer-Hamilton-Western Windham-
510 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the southern Adirondacks and
the Connecticut River Valley in southern Vermont.

.DAY ONE...Tonight.

There is a chance for scattered thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Wednesday through Friday, mainly
during the afternoon and evening hours. There is a marginal risk for
severe thunderstorms with damaging winds Wednesday and Thursday.
Locally heavy rain from thunderstorms could produce ponding of water
on roadways and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 12:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1209 AM EDT Wed Aug 11 2021

NYZ032-033-038-110515-
Northern Herkimer NY-Hamilton NY-Southern Herkimer NY-
1209 AM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of southwestern Hamilton
and Herkimer Counties through 115 AM EDT...

At 1208 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Ohio to near Middleville
to near Clayville. Movement was northeast at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ilion, Herkimer, Little Falls, Speculator, Mohawk, Frankfort,
Dolgeville, Ohio, West Winfield, Lake Pleasant, Newport, Middleville,
Poland, Cold Brook, Jordanville, Eighth Lake Campground, Golden Beach
Campground, Moffitt Beach Campground, Nicks Lake Campground and Lake
Durant Campground.

This includes Interstate 90 between exits 29A and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4322 7507 4326 7516 4330 7515 4333 7508
      4365 7511 4390 7431 4348 7439 4327 7466
      4329 7471 4317 7470 4308 7477 4302 7474
      4288 7476 4290 7488 4283 7491 4291 7510
      4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 0408Z 232DEG 30KT 4347 7488 4318 7493 4297 7520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:53 PM EDTSpecial Weather StatementALYDutchess52 min
Aug 11, 4:00 PM EDTExcessive Heat WarningALYAlbany, Columbia, Dutchess, Greene, Rensselaer, Saratoga and 2 more28 hr
Aug 11, 4:00 PM EDTHeat AdvisoryALYAlbany, Columbia, Fulton, Greene, Herkimer, Montgomery and 6 more28 hr
Aug 11, 4:20 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster40 min
Aug 11, 4:53 PM EDTSpecial Weather StatementALYDutchess52 min
Aug 11, 6:13 PM EDTSpecial Weather StatementALYHerkimer47 min
Aug 11, 6:17 PM EDTSpecial Weather StatementALYHamilton28 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.